Medicines that can cause nausea and vomiting

Many prescription and nonprescription medicines can cause nausea and vomiting. You have an increased chance of having nausea or vomiting if you have just started a new medicine or increased the dose of a medicine. Nausea and vomiting also may mean that a poisonous (toxic) level of the medicine is present, even if you have not increased your dose or how frequently you are taking it.

Medicines that commonly cause nausea or vomiting include:

  • Antibiotics , such as amoxicillin, ampicillin, tetracycline, cefuroxime (Ceftin), erythromycin, sulfa drugs, and metronidazole (Flagyl).
  • Anticonvulsant medicine, such as phenytoin (Dilantin).
  • Antidepressant medicines, such as fluoxetine (Prozac), lithium, and sertraline (Zoloft).
  • Anti-inflammatory medicines, such as aspirin, ibuprofen, and naproxen.
  • Asthma medicines, such as theophylline.
  • Birth control pills (oral contraceptives).
  • Chemotherapy medicines, such as cisplatin or cyclophosphamide.
  • Corticosteroids, such as prednisone.
  • Heart medicines, such as verapamil (Calan or Verelan), diltiazem (Cardizem), digoxin, quinidine, and Inderal.
  • Narcotics , such as morphine, codeine, or meperidine (Demerol).
  • Medicines that contain iron.
  • Medicines to prevent organ transplant rejection.
  • Radiation therapy .
  • Vitamins and mineral supplements, such as iron.

If you think that your nausea or vomiting may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find out whether you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.